Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Las Vegas, NV

July 8, 1999Mohave County, Arizona; Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 8, 1999, 3:11 AM MST for Mohave County, Arizona; Clark County, Lincoln County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 1999, 3:11 AM MST (10:11 UTC)
Expired
Jul 8, 1999, 5:15 AM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2898 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 081018
FFWLAS
AZC015-NVC003-017-081215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
311 AM MST THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA
  NORTHEASTERN CLARK COUNTY AND EXTREME SOUTHEAST LINCOLN COUNTY
  IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...BUNKERVILLE...MESQUITE     
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHERN NEVADA

* UNTIL 515 AM MST(515 AM PDT)

* AT 311 AM MST(311 AM PDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAIN 11 MILES NORTH OF MESQUITE...MOVING NORTHEAST
  AT 20 MPH.

DOPPLER RADAR INDICATED RAINFALL AMOUNTS OF 1 TO 2 INCHES OF 
RAINFALL NEAR THE GRANDWASH CLIFFS IN NORTHWEST ARIZONA. AN AUTOMATED
RAIN GAGE INDICATED OVER AN INCH OF RAINFALL IN LESS THAN 45 MINUTES
IN SOUTHEAST LINCOLN COUNTY.


LAT...LON 3686 11437 3630 11387 3680 11345 3712 11426

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:47 PM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 9:47 PM MST, 5 hours 24 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
947 PM PDT WED JUL 7 1999

SYNOPSIS...HIGH CENTERED OVER COLORADO WILL MOVE OVER THE DESERT
SOUTHWEST BY THIS WEEKEND. THE AIR MASS WILL REMAIN SUFFICIENTLY
MOIST AND UNSTABLE FOR AFTERNOON AND EVENING THUNDERSTORMS.
DAYTIME TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL.

DISCUSSION...MOST OF THE CONVECTION ENDED OVER THE CWA SHORTLY AFTER
SUNSET. HOWEVER ISOLATED CELLS REMAIN QUITE ACTIVE OVER LINCOLN
COUNTY AT THIS TIME. THIS ACTIVITY IS ANTICIPATED TO END AROUND 07Z.
MODELS AGREE THAT RIDGE WILL RETROGRADE WWD DURING THE SHORT TERM.
THE MAIN DIFFERENCES BETWEEN THE MODELS WERE WITH THE FINER DETAILS.
SPECIFICALLY THERE IS A DISAGREEMENT BETWEEN THE ETA AND NGM AS TO
WHERE THE 500 hPa HIGH CENTER WILL EVENTUALLY END UP. THE NGM SHIFTS
THE HIGH CENTER PRESENTLY OVER CO INTO UT BY FRI AFTERNOON...AND
DEVELOPS A SECONDARY CENTER OVER SW AZ. THIS SOLUTION WOULD PLACE THE
CWA UNDER A WLY FLOW ALOFT. IN CONTRAST...THE ETA PLACES THE HIGH
CENTER OVER N CENTRAL NV...HENCE GIVING THE AREA AN ELY FLOW ALOFT.
PRESENT THINKING IS THAT THE HIGH CENTER WILL ACTUALLY END UP OVER
SRN NV. ALSO NOTED THAT THE NGM WAS MUCH FASTER IN MOVING THE
INVERTED TROUGH PRESENTLY EXTENDING INTO THE DESERT SW WWD. AT THIS
TIME PREFER A SLOWER SOLUTION...BUT NOT AS SLOW AS WHAT THE ETA WAS
ADVERTISING.

THE QUESTION IS...WHAT CAN WE EXPECT THE NEXT TWO DAYS? OVERALL THE
AIR MASS WILL NOT UNDERGO ANY SIGNIFICANT DRYING. IN SHORT...MOISTURE
NOW OVER THE REGION IS NOT GOING ANYWHERE FAST. BELIEVE AREAL
COVERAGE OF CONVECTION ON THU WILL BE ABOUT THE SAME OR SLIGHTLY LESS
THAN TODAY...DESPITE ANY INCREASE IN SUNSHINE. THE REASON IS THAT THE
ATMOSPHERE WILL NOT BE DYNAMICALLY UNSTABLE AS IT WAS TODAY. MODELS
SUGGEST SOME WARMING ALOFT WILL OCCUR ON FRI AS HIGH SETS UP OVER THE
AREA. CONSEQUENTLY...THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE
INHIBITED BY CAPPING ALOFT...WITH ANY ACTIVITY BEING MOSTLY CONFINED
TO THE HIGHER TERRAIN. WILL UPDATE ZONES TO REFLECT CURRENT TRENDS.

LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:00 AM MSTFlash Flood WarningVEFMohave2 hr
Jul 8, 6:55 AM MSTFlash Flood WarningVEFClark, Lincoln2 hr
Jul 8, 9:10 AM MSTFlash Flood WarningVEFClark, Lincoln4 hr
Jul 8, 9:34 AM MSTFlash Flood WarningVEFClark3 hr
Jul 8, 9:34 AM MSTFlash Flood WarningVEFEsmeralda3 hr
Jul 8, 11:15 AM MSTFlash Flood WarningVEFClark4 hr
Jul 8, 12:40 PM MSTFlash Flood WarningVEFClark3 hr
Jul 8, 1:35 PM MSTFlash Flood WarningVEFClark3 hr
Jul 8, 1:35 PM MSTFlash Flood WarningVEFEsmeralda3 hr
Jul 8, 2:45 PM MSTFlash Flood WarningVEFClark15 min

Nearby

Flash Flood Warnings in Nevada, 1999Flash Flood Warnings in Arizona, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.